Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 101, NWS Bismarck, ND

July 13, 2019Burleigh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 13, 2019, 1:16 AM CDT for Burleigh County, North Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2019, 1:16 AM CDT (06:16 UTC)
Expired
Jul 13, 2019, 2:00 AM CDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Burleigh County, ND

The radar

The Bismarck radar (KBIS), 44 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 1:20 AM CDTTSTM WND DMG4 W Regan, NDDELAYED REPORT. ROOF BLOWN OFF OF A BRAND NEW FARM SHOP. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

608 
WUUS53 KBIS 130616
SVRBIS
NDC015-130700-
/O.NEW.KBIS.SV.W.0101.190713T0616Z-190713T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
116 AM CDT Sat Jul 13 2019

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Burleigh County in south central North Dakota...

* Until 200 AM CDT.

* At 116 AM CDT, a severe thunderstorm was located over Regan, or 23
  miles south of Mcclusky, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Wing around 140 AM CDT.

Other locations impacted by this severe thunderstorm include Arena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4709 10068 4726 10057 4718 10011 4687 10011
TIME...MOT...LOC 0616Z 293DEG 23KT 4715 10053 

HAIL...1.25IN
WIND...60MPH
 
$$

HEINERT
2 follow-up statements
031 
WWUS53 KBIS 130645
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
145 AM CDT Sat Jul 13 2019

NDC015-130700-
/O.CON.KBIS.SV.W.0101.000000T0000Z-190713T0700Z/
Burleigh ND-
145 AM CDT Sat Jul 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHEASTERN BURLEIGH COUNTY...

At 141 AM CDT, a severe thunderstorm was located 7 miles south of
Wing, or 20 miles northwest of Steele, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Burleigh County, including the following locations...
Arena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4701 10046 4712 10049 4719 10032 4715 10011
      4687 10011
TIME...MOT...LOC 0641Z 297DEG 25KT 4703 10028 

HAIL...1.25IN
WIND...60MPH
 
$$

HEINERT
067 
WWUS53 KBIS 130658
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
158 AM CDT Sat Jul 13 2019

NDC015-130708-
/O.EXP.KBIS.SV.W.0101.000000T0000Z-190713T0700Z/
Burleigh ND-
158 AM CDT Sat Jul 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BURLEIGH COUNTY
WILL EXPIRE AT 200 AM CDT...
        
The storm which prompted the warning has weakened and moved out of 
the area. Therefore, the warning will be allowed to expire.

LAT...LON 4701 10046 4712 10049 4719 10032 4715 10011
      4687 10011
TIME...MOT...LOC 0658Z 293DEG 23KT 4699 10015 

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:32 AM CDT, 44 minutes earlier.

Area forecast discussion, Jul 13, 12:32 AM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1232 AM CDT Sat Jul 13 2019

.UPDATE...
Issued at 1231 AM CDT Sat Jul 13 2019

Thunderstorms continue across parts of western and central North
Dakota, although looks to be slowly decreasing in severity.
Instability has lessened but still a strongly sheared environment
so can't rule out a cell or two strengthening again. Otherwise,
expecting showers and thunderstorms to continue to move east
throughout the night.

UPDATE Issued at 854 PM CDT Fri Jul 12 2019

Thunderstorms continue across parts of western North Dakota. By
02Z, a severe thunderstorm was moving through Mountrail county
with a history of producing severe wind gusts including a 68 mph
report at Tioga. A severe threat will continue in this area and
eastward over the next several hours in a strongly sheared
environment. Coverage of thunderstorms should increase over the
next few hours however the severe threat will continue to be
isolated, especially as the boundary layer decouples.

UPDATE Issued at 457 PM CDT Fri Jul 12 2019

Thunderstorms ongoing in southern Saskatchewan were exhibiting
supercell characteristics in an environment marked by near 60 kts
of effective bulk shear and a high based thermodynamic profile of
MLCAPE around 500-1000 J/kg. With right moving supercell motion
vectors oriented to the southeast at around 25 kts, this would
bring ongoing convection into Divide/Williams/Burke counties by
23-01Z. While boundary layer moisture is on the low side, strong
deep layer shear and enough instability may lead to an isolated
high based supercell threat this evening in northeast North Dakota
with a risk for large hail.

In far southwest North Dakota, visible satellite imagery recently
showed a field of more agitated cumulus. This will need to be
monitored for thunderstorm development over the next few hours as
it exhibits an environment of strong deep layer shear and adequate
instability for an isolated severe thunderstorm threat.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 202 PM CDT Fri Jul 12 2019

Scattered thunderstorms forming on a trough axis/baroclinic zone
across eastern Montana. Expect thunderstorms will slowly increase
in intensity but be marginally severe as the CAPE is slim but the
shear looks strong. It might be difficult to initially sustain
strong updrafts with the shear of 50-60 kts but 500 to 800 cape
values. CAM models showing disorganized convection through mid
evening, then get a little e more organized across the southwest
and central. At this time will spread some low POPs across wets
and central north dakota with the best chance south central later
tonight. However will not add teh severe wording to the grids at
this time.

Saturday morning the remnants of the overnight convection will
will be exiting the region, with widely scattered thunderstorms.
Saturday will be a warm day with highs in the mid to upper 80s
and heat indexes near 90.

.LONG TERM...(Saturday night through Friday)
Issued at 202 PM CDT Fri Jul 12 2019

The extended period continues to look warm and fairly active with
a mean h500 ridge over the central and a trough over the western
CONUS. This flow will continue to keep shortwave energy in the
mix and a rather strong gradient flow will provide dynamic support
aloft.

Sunday should be the warmest day with highs in the mid 80s to
lower 90s and dewpoints in the 60s to around 70. Heat index values
will be in the 90s, to around 100 south. For this we will
highlight the heat in the weather story for Saturday and Sunday.

Temperatures in the low to mid 80s are expected for the beginning
of the work week then warming into the mid to upper 80s by
Friday. We will see daily chances of showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1231 AM CDT Sat Jul 13 2019

Scattered thunderstorms continue across much of central North
Dakota, possibly affecting KDIK/KBIS/KJMS for the next few hours.
Expecting these to decrease in strength overnight before clearing
out for much of tomorrow. More showers and storms are expected to
move into western North Dakota late afternoon and evening, most
likely affecting KISN/KMOT/KDIK by the end of the 06Z TAF cycle.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MJ
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...MJ
Hazardous weather outlook, Jul 13, 12:32 AM CDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1232 AM CDT Sat Jul 13 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1232 AM CDT Sat Jul 13 2019 /1132 PM MDT Fri Jul 12 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms, a few possibly strong to severe, are
possible this evening and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are chances for thunderstorms Saturday through Thursday. A
few storms could be severe during this period. However,
uncertainty in details remains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MJ

In the hours before

Local storm report, Jul 12, 10:30 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1030 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     TSTM WND GST     1 N MOTT                46.39N 102.33W
07/12/2019  M72 MPH          HETTINGER          ND   MESONET

            NORTH DAKOTA AGRICULTURAL WEATHER NETWORK
            (NDAWN) STATION.

&&

NJH
Local storm report, Jul 12, 10:40 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1040 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TORNADO          2 NNE MOTT              46.39N 102.31W
07/12/2019                   HETTINGER          ND   LAW ENFORCEMENT

            HETTINGER COUNTY SHERIFF DEPUTY REPORTS
            TORNADO ON THE GROUND NORTHEAST OF MOTT.

&&
Local storm report, Jul 12, 10:59 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     MOTT                    46.37N 102.32W
07/12/2019                   HETTINGER          ND   TRAINED SPOTTER

            12 INCH DIAMETER TREE BRANCH SNAPPED OFF.
            REPORTS OF BROKEN WINDOWS IN MOTT.

&&

NJH
Local storm report, Jul 12, 11:23 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1123 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     MOTT                    46.37N 102.32W
07/12/2019                   HETTINGER          ND   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS DAMAGE IN THE CITY
            OF MOTT DUE TO INTENSE THUNDERSTORM WINDS. A
            GARAGE DOOR WAS BLOWN IN ON THE NE SIDE OF
            MOTT, CAMPERS WERE BLOWN OVER ON THE EAST
            SIDE OF MOTT, A BUILDING ON THE FAIR GROUNDS
            WAS DAMAGED, AND LARGE TREES WERE BLOCKING
            ROADS IN THE CITY. THIS IS PRELIMINARY
            INFORMATION, FOLLOWUP INFORMATION WILL BE
            SUBMITTED WHEN RECEIVED.

&&

NJH
Special weather statement, Jul 12, 11:41 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1041 PM MDT Fri Jul 12 2019

NDZ041-130530-
Hettinger ND-
1041 PM MDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HETTINGER COUNTY UNTIL
1130 PM MDT...

At 1041 PM MDT, a strong thunderstorm was located 5 miles east of
Regent, or 7 miles northwest of Mott, moving southeast at 15 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Mott and Regent.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4648 10262 4657 10240 4639 10213 4630 10243
TIME...MOT...LOC 0441Z 314DEG 14KT 4645 10244

SCHILD
Special weather statement, Jul 13, 12:45 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1145 PM MDT Fri Jul 12 2019

NDZ041-130615-
Hettinger ND-
1145 PM MDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HETTINGER COUNTY UNTIL
1215 AM MDT...

At 1144 PM MDT, a strong thunderstorm was located 5 miles northeast
of Regent, or 8 miles northwest of Mott, moving southeast at 25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Mott and Burt.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4650 10262 4658 10246 4637 10207 4629 10234
TIME...MOT...LOC 0544Z 310DEG 20KT 4646 10245

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:00 PM CDTSpecial Weather StatementBISWilliams30 min
Jul 12, 8:26 PM CDTSpecial Weather StatementBISMcKenzie49 min
Jul 12, 8:30 PM CDTSpecial Weather StatementBISMountrail45 min
Jul 12, 8:37 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams53 min
Jul 12, 9:23 PM CDTSevere Thunderstorm WarningBISHettinger, Stark67 min
Jul 12, 9:30 PM CDTSevere Thunderstorm WarningBISMountrail, Ward48 min
Jul 12, 9:42 PM CDTTornado WarningBISHettinger, Stark33 min
Jul 12, 10:10 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger65 min
Jul 12, 10:16 PM CDTSevere Thunderstorm WarningBISMercer, Oliver44 min
Jul 12, 10:19 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger56 min
Jul 12, 10:27 PM CDTTornado Warning Tornado observedBISAdams, Hettinger33 min
Jul 12, 10:48 PM CDTTornado WarningBISAdams, Hettinger27 min
Jul 12, 11:00 PM CDTTornado WarningBISAdams, Grant, Hettinger30 min
Jul 12, 11:08 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver24 min
Jul 12, 11:11 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Sioux26 min
Jul 12, 11:15 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger60 min
Jul 12, 11:41 PM CDTSpecial Weather StatementBISHettinger49 min
Jul 13, 12:45 AM CDTSpecial Weather StatementBISHettinger30 min
Jul 13, 1:00 AM CDTSevere Thunderstorm WarningBISHettinger45 min
Jul 13, 1:02 AM CDTSevere Thunderstorm WarningBISAdams, Hettinger43 min
Jul 13, 1:46 AM CDTSpecial Weather StatementBISAdams29 min
Jul 13, 2:54 AM CDTSpecial Weather StatementBISLogan51 min
Jul 13, 7:16 AM CDTSpecial Weather StatementBISSioux44 min
Jul 13, 3:05 PM CDTSpecial Weather StatementBISStutsman40 min
Jul 13, 3:56 PM CDTSpecial Weather StatementBISStutsman49 min
Jul 13, 4:06 PM CDTSpecial Weather StatementBISStutsman39 min
Jul 13, 5:10 PM CDTSpecial Weather StatementBISBurke20 min
Jul 13, 5:19 PM CDTTornado WarningBISBurke, Renville26 min
Jul 13, 5:44 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward61 min
Jul 13, 6:44 PM CDTSevere Thunderstorm WarningBISRenville, Ward46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.